UPenn Researchers Launching Study On Lasix, Bisphosphonates’ Impact On Catastrophic Injuries

|

Gretchen and Roy Jackson | Sarah Andrew

Researchers at the University of Pennsylvania’s School of Veterinary Medicine are launching a novel study exploring possible effects resulting from the combined use of furosemide, commonly known as Lasix, and bisphosphonates in equine athletes. Led by Dr. Mary Robinson, assistant professor of veterinary pharmacology and director of the Equine Pharmacology Laboratory at Penn Vet’s New Bolton Center, the study is poised to be the first comprehensive analysis of the two drugs that, when used concurrently, could be capable of diminishing bone integrity and compromising cardiac function in racehorses.

“The beauty of this study is that it will use a multi-disciplinary approach to assess the interaction between these two drugs that we know are administered to racehorses,” said Robinson. “By coupling our state-of-the art imaging technologies with the scope of expertise among the other investigators on this project, we will be able to produce solid, unbiased data that will address some of the unknowns surrounding the use of these medications.”

Also used in human medicine to treat heart conditions, lasix is known to cause a short-term loss of calcium and increase the risk of fractures in human patients. But because horses can quickly recover from a calcium deficit, Lasix alone is unlikely to be the root cause for catastrophic, racing related breakdowns which.

“As racehorse owners and enthusiasts, we have a deep love for the sport and for our horses. There are so many theories about injuries–it’s a constant concern–and there’s so much to learn, but yet very little has been done in this area in order to so,” said Gretchen Jackson of Lael Stables. “Ultimately, we hope this research will empower us, as an industry, to make more informed decisions or exercise a greater degree of confidence in how we care for these animals that mean so much to us.”

Not a subscriber? Click here to sign up for the daily PDF or alerts.